I have had dark green stools the past 2 days. I have diabetes and have had my gallbladder out over 10 years ago. I have alot of gas and urgency to get to the bathroom on and off the past month or so. Also, I have had a problem with diareahhea for a very long time, but was told it was IBS. My stools are also sometimes very long but regular width, and sometimes they are very narrow. All these symptoms are off and on. I am fearing the worst (cancer) and I know I have to go for tests, but until I do, what do you think? Thank you.
Hi - I think the only way you are going to find out is to have tests for inflammatory bowel disease (Crohn's of Ulcerative Colitis), and coeliac. These are more often than not the cause of green,thin stools and diarrhea. I have had Crohn's since I was 24 yrs old (now 62) and had to have a laparotomy in those days as endoscopies and colonoscopies were not available in England.
They sedate you for these tests now, so they are not as distressing as in the past thank goodness.
I think I would be a little wary of a doctor advising you have IBS if you have not had the appropriate tests. IBS is usually a "catch all" phrase, when other diseases have been ruled out, and is non-specific.
Thank you for the information. I bought a test at a drug store to test for blood in stool, not that I am going to skip calling a Doctor. My nephew, who is 36 years old, also has Crohns since he was 18. He has had several operations removing his intestines. I will let you know the results of any tests I have, and I hope that you are doing well with having Crohns for so many years, I know it can have bad flare ups. My newphew is on heavy pain killers and Prednisone.
Hi piano - do you play it? Thought your nom de plume interesting.
I just had a thought about testing for inflammatory bowel disease - it is the Calprotectin test. Non invasive, you just have to provide a stool sample and it is very cheap to do. It is non specific as to where inflammation in the gastro-intestinal is, but if the calprotectin level is high, is indicative of inflammation somewhere in the tract. This was developed in England, where I live, so am not sure if it is available where you are - USA? When my Crohn's flares as it frequently does, my gastro does not like to do too many colonoscopies, because of the danger of puncturing the bowel, especially when it is inflamed. If my calp level is higher than normal, he adjusts my meds accordingly.
I noted from your last post that your nephew has Crohn's, and I commiserate with and for him - it is a nasty, incurable, chronic disease and socially difficult to talk about. I often think it is a taboo subject, like cancer used to be. I have breast cancer, and have found that disease to be much easier to cope with than Crohn's, as there is so much knowledge about bc, treatments etc. whereas Crohn's is still classed as an "orphan disease". When I was dx with Crohn's in 1970, the only drugs available to control it were steroids and I was on them for some 30 odd years. Nobody told me for years that steroids have serious side effects to the bones. My gastro, after much pleading from me, prescribed off licence,oral methotrexate (a cytotoxic chemo drug) weekly, which worked quite well, until I got bc and had to stop it in order to take FEC chemo. Big problems ....ate no solid food for 4 months and lost 32 lbs. I was tiny to begin with, but went down to about 70 lbs. I lived on hospital prescribed Frutijuice, 3 cartons a day, 9 flavours, all yucky!. I am now on a self injected dose of mtx, once weekly, as at least this way we know how much of the drug I am getting, whereas with an inflamed small bowel, we were not sure if I was able to metabolise the oral tablets.
Steroids are not given in England for long periods now, because research has shown severe bone density loss in patients like myself. In fact I had a DEXA bone density test in Feb which showed significant loss since the previous one in 2002 and my GP put me on a bisphosphotane (Alendronic Acid) to rebuild my bones. I think my gastro was negligent in not doing a DEXA scan more frequently, but we have socialied medicine here, so it is up to the doctor to order tests. Only this past Sunday I fell on getting up from the breakfast table, and have fractured a metatarsal bone in my foot - now on crutches in the home and have the loan of a wheelchair to go out. I truly believe this is due to long term steroids, and I would urge your nephew to see his gastro and talk about other meds, like mtx, which is an immuno-suppressant. It can be toxic to the liver, but I have monthly blood tests and they are fine. I have been on mtx for some 6 years now and doing okay - just watery stools in the morning, but no pain, and have regained the weight I lost when having chemo for bc. One of the biggest problems with Crohn's is malnutrition because the inflamed intestines are unable to metabolise food.
The American Association for Crohn's and Colitis have a very good website which gives up to date information on current treatments, and indeed clinical trials, which as far as I know, are not being done in the UK.
I apologise if I have overloaded you with information for your nephew, but I have found it very difficult to find anyone with Crohn's who is willing to talk about it.
I seriously think you should see a doctor - I didn't have blood in my stool until I was some 42 yrs old, and it is not always a symptom of IBD. Unusual stools and diarrhea are, but then they could be caused by any number of diseases.
If your symptoms persist, please do something about them, as the earlier you get diagnosed, the better the prognosis.
Take care, Liz.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.